A recent study by investigators in Switzerland has identified risk factors for cefepime-associated neurotoxic events and defined more stringent therapeutic ranges for the fourth-generation cephalosporin antibiotic.
Cefepime is an antibiotic typically administered intravenously for infections caused by gram-negative and gram-positive bacteria, and is an antibiotic of choice for the treatment of severe nosocomial pneumonia caused by multidrug-resistant pathogens such as Pseudomonas aeruginosa
. In a recent article published in the journal Clinical Microbiology and Infection
, investigators detail findings on thresholds and risk factors for cefepime neurotoxicity
in Switzerland, which the research team says is among the major consumers of cefepime per capita in Europe.
The retrospective study examined cefepime concentrations in 584 patients hospitalized at the University Hospital of Bern, Switzerland, from January 1, 2013, to December 31, 2017. In an interview with Contagion®
Baharak Babouee Flury, MD, explained the benefits of cefepime use. “Antimicrobial stewardship is well established in many parts of Switzerland. Carbapenems are the broadest and last-resort antibiotics, which we try to spare,” said Flury of the antibiotic used to treat a range of health care-associated infections including pneumonia and urinary tract infections. “Cefepime serves as a good alternative to carbapenems in so-called AmpC producers and has good anti-Pseudomonal
activity. Furthermore, it serves as empirical treatment for febrile neutropenia.”
In the article, though, the authors note that prior to their investigation the relationship between cefepime plasma concentrations and neurotoxicity has not been studied in such a large number of patients. The most common clinical features of cefepime neurotoxicity include a diminished level of consciousness, disorientation, agitation, and myoclonus, with convulsive seizures as a less-common symptom. “These adverse effects usually resolve with drug interruption or dose adjustment,” said Flury. However, in some patients, additional interventions such as antiepileptic treatment might be necessary.”
Of the 319 patients with available cefepime plasma trough concentrations included, 74 (23.2%) presented with neurologic symptoms that were “possibly” related to cefepime administration, according to the formal causality assessment of the World Health Organization-Uppsala Monitoring Centre (WHO-UMC). Among these patients, the most common symptoms included confusion, agitation, hallucinations, and reduced consciousness, as well as coma.
The study team found that although there was no risk of developing neurotoxicity with cefepime plasma trough concentrations less than 7.7 mg/L, all patients with concentrations above 38.1 mg/L presented with neurological symptoms. According to the article, a prior investigation by a different study team had determined that patients with cefepime plasma concentrations above 22 mg/L had a 50% probability of developing neurologic symptoms. The authors of the new study found that the 50% probability of developing presumed neurotoxicity was reached at a lower concentration of at least 16 mg/L. In addition, they found that patients with hematologic cancers and those who needed intensive care during hospitalization were at substantially higher risk of cefepime-associated neurotoxicity.
“Cefepime-induced neurotoxicity is challenging to recognize due to the wide variety of the symptoms, especially in critically ill. Clinicians should be aware of these signs,” said Flury. “Whenever patients are at risk for developing this side effect, foremost patients with renal insufficiency, who are at risk of drug accumulation, routine therapeutic drug monitoring should be performed, and trough levels kept at 7.5mg/L or below.”
To stay informed on the latest in infectious disease news and developments, please sign up for our weekly newsletter.